Hail, Stutsman
- When
- August 6, 9:37 PM CST to 9:42 PM CST
- Where
- Stutsman County, Medina
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 46.883, -99.300
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM CST, 7 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 6 2004 .SHORT TERM...THE UPPER LEVEL LOW THAT WILL COME CRASHING OVER THE RIDGE THIS WEEKEND MAKES SEVERE THUNDERSTORM POTENTIAL THE PRIMARY FORECAST CHALLENGE TODAY. THE ETA IS SOMEWHAT SLOWER WITH THE SURFACE AND UPPER SYSTEM AND NOT AS DEEP AS THE GFS...WHICH IS LARGELY A FUNCTION OF ITS DECISION TO KEEP DOWNSTREAM RIDGING STRONGER THAN IT REALLY IS. THUS...WE WILL BLEND GUIDANCE BUT TREND THE ETA MASS FIELDS TO THE SYNOPTIC LOOK OF THE GFS IN FCST DVLPMNT. THE S/W RESPONSIBLE FOR THE ELEVATED CONVECTION IN CENTRAL AND EASTERN ND CONTINUES TO PRESS EASTWARD...BUT THE AIRMASS ACROSS MUCH OF SW AND CENTRAL ND ALONG AND AHEAD OF A WEAK SURFACE TROUGH REMAINS RATHER UNSTABLE WITH THE LATEST RUC/ETA/LAPS DATA CONCURRING WITH OUR MODIFICATION OF THE 12Z BIS SOUNDING IN SUGGESTING THAT SBCAPE VALUES OF 2000-2800 J/KG EXIST IN THESE AREAS. HOWEVER... WITH AT LEAST WEAK SUBSIDENCE UPSTAIRS IN THE WAKE OF THE MORNING S/W...THE EROSION OF THE CAP WILL REQUIRE BOTH 1)PERSISTENT HEATING WHERE CONVECTIVE TEMPS RANGE FROM 87 TO 95 AND 2)WEAK CONVERGENCE ALONG THE TROUGH. SHORT TERM GUIDANCE DOES SUGGEST THAT SBCIN IS ALMOST GONE IN THE DIK AND HEI AREAS AS OF 20Z...AND THERE IS TCU DEVELOPING IN THESE AREAS...SO A FEW STORMS ARE APT TO FORM. GIVEN LOW LEVEL VEERING WIND PROFILES AND 30KT OF DEEP LAYER SHEAR...SVR WX IS POSSIBLE WITH SFC BASED STORMS. WEAKENING TSTMS MAY FIND THEIR WAY INTO WSTRN ND LATE TONIGHT...BUT GIVEN THE LACK OF A DEFINABLE LLJ...THIS ACTIVITY WILL LIKELY NOT STAY AROUND DURING THE DAY. TEMPS WILL WARM NICELY SAT GIVEN LOW LVL THERMAL RIDGING--CENTERED AROUND H85 WHERE TEMPS WILL BE AROUND 20C--AHEAD OF THE INCOMING TROUGH. THE AIRMASS WILL CONTINUE TO BE CHARACTERIZED BY STRONG INSTABILITY COURTESY OF STEEP LAPSE RATES OVERSPREADING THE 60+ SFC TDS...WITH UPWARDS OF 3500 J/KG OF SBCAPE ON TAP. AS THE LINEAR FORCING ASSOCIATED WITH THE INCOMING TROUGH OVERSPREADS THIS AIRMASS...WE EXPECT VIGOROUS CONVECTIVE DEVELOPMENT AFTER 21Z. INCREASING MID LEVEL WINDS...WITH 50KT UPSTREAM AT H5... ALONG WITH STEEP LOW/MID LVL LAPSE RATES SUGGESTS THAT THE SYSTEM MAY TAKE ON MCS CHARACTERISTICS...ALTHOUGH INITIALLY DEEP LAYER SHEAR SUPPORTS SUPERCELLS...AND POSSIBLY BOWS LATER ON...WHEN 0-3 BULK SHEAR VALUES FALL IN THE 12 TO 16 M/S RANGE. MUCH COOLER--AND WINDY SUNDAY AS WE LINKUP TO STRONG WINDS ALOFT-- IS THE WORD THE REST OF THE SHORT TERM. ENSEMBLE GUIDANCE SUGGESTS SOME 40S WILL BE SEEN BEFORE ALL IS SAID AND DONE WITH. .LONG TERM...LONGWAVE UPPER H500 LOW THAT DOMINATES THE WEATHER IN DAYS 2 AND 3 CONTINUES TO BRING SHORTWAVE ENERGY ACROSS EASTERN HALF OF NORTH DAKOTA TUESDAY...LINGERING INTO TUESDAY NIGHT. HENCE KEPT CHANCE OF SHOWERS OVER CNTRL ND TUESDAY AND ONLY IN EASTERN COUNTIES NEAR DEVILS LAKE AND JAMESTOWN ON TUESDAY NIGHT. AS LONGWAVE UPPER LOW/TROUGH MOVES ACROSS THE GREAT LAKES ON WEDNESDAY...NORTH DAKOTA IS UNDER NORTHWEST FLOW ALOFT KEEPING TEMPS BELOW AVERAGE WITH HIGHS MAINLY IN THE UPPER 60S TO 70S TUESDAY AND WEDNESDAY. ON THURSDAY AND FRIDAY THE LOW/TROUGH DRIFTS EASTWARD AND THE H500 LONGWAVE WESTERN US RIDGE BUILDS INTO THE PLAINS BRINGING A WARMER AIRMASS INTO THE REGION. HENCE HIGHS IN THE UPPER 70S TO UPPER 80S THIS TIME PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHULTZ/VINING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT FRI AUG 6 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070929- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 330 AM CDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE IN EASTERN MONTANA WILL MOVE EAST TO THE NORTH DAKOTA BORDER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE TROUGH MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOW PRESSURE TROUGH ALONG THE MONTANA AND NORTH DAKOTA BORDER WILL MOVE EAST WITH THUNDERSTORM ACTIVITY CONTINUING ALONG THE TROUGH. SOME THUNDERSTORMS MAY BECOME SEVERE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.
The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418073.